PURPOSE: Tamoxifen, used in breast cancer treatment, may induce hepatic steatosis. It has been suggested that leptin, which has a relationship with body fat stores, may be involved in the pathogenesis of hepatic steatosis. In this study, we compared serum leptin levels in tamoxifen-treated patients with and without hepatic steatosis. METHODS: Thirty-four women with breast cancer receiving tamoxifen were included in the study. Serum samples were obtained from the patients before and 3 months after tamoxifen therapy. RESULTS: Increased hepatic steatosis was detected in 15 of 34 (44%) patients after 3 months of tamoxifen therapy. Serum leptin levels were found to be significantly elevated in patients with increased hepatic steatosis (37.3 +/- 17.7 to 50.5 +/- 22.4 ng/ml, p = 0.023) compared to (48.2 +/- 20.2 to 42.6 +/- 14.9 ng/ml, p > 0.05) after tamoxifen treatment. CONCLUSION: Leptin may play a role in tamoxifen-induced hepatic steatosis. The exact mechanism involved should be investigated in further studies.
No takes yet. Share an insight, caveat, or question.
Günel et al. (2003) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: